Alert archive / Texas / Areal Flood Advisories in 2021

Areal Flood Advisory 21, NWS Fort Worth, TX

May 18, 2021Tarrant County, Texas

NWS Fort Worth, TX issued this areal flood advisory at May 18, 2021, 7:57 AM CDT for Tarrant County, Texas. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
May 18, 2021, 7:57 AM CDT (12:57 UTC)
Expired
May 18, 2021, 11:00 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

County Tarrant County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 26 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 1.0 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2021-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2021-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

058 
WGUS84 KFWD 181257
FLSFWD

Flood Advisory
National Weather Service Fort Worth TX
757 AM CDT Tue May 18 2021

TXC439-181600-
/O.NEW.KFWD.FA.Y.0021.210518T1257Z-210518T1600Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tarrant TX-
757 AM CDT Tue May 18 2021

The National Weather Service in Fort Worth has issued a

* Urban and Small Stream Flood Advisory for Poor Drainage Areas 
  for...
  Tarrant County in north central Texas...

* Until 1100 AM CDT.

* At 757 AM CDT, Doppler radar and automated rain gauges indicated 
  heavy rain due to thunderstorms. This will cause urban and small 
  stream flooding. Areas that are low lying or poor drainage areas 
  will experience minor flooding in the advisory area.

Some locations that will experience flooding include...
  Fort Worth, Arlington, Irving, Grand Prairie, Euless, Bedford, 
  Grapevine, Haltom City, Keller, Coppell, Hurst, Southlake, 
  Watauga, Colleyville, Benbrook, Saginaw, White Settlement, Forest 
  Hill, Azle and Richland Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Advisory means river or stream flows are elevated, or 
ponding of water in urban or other areas is occurring or is imminent.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3268 9704 3268 9755 3299 9754 3297 9703

$$

Schroeder

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this areal flood advisory went out at May 18, 6:03 AM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 18, 6:03 AM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
603 AM CDT Tue May 18 2021

...New Short Term, Aviation...

.SHORT TERM... /NEW/
Update:

PoPs were adjusted through the morning based on latest radar
trends. New vigorous convection has developed across West Texas
over the last few hours and will spread into our western counties
this morning. A few additional showers/storms have developed just
northwest of the Metroplex and these will continue to drift
northeast with time. The environment was pretty worked over from
overnight rainfall, but winds have recovered and instability is
creeping back northward. This trend should continue through the
morning with an uptick in convection expected across the region
through midday into the afternoon. RAP objective analysis
indicates steep mid level lapse rates have once again overspread
North Texas and low level moisture advection is becoming focused
along and west of the I-35 corridor. With persistent lift from the
slow moving upper low to the west, we should see continued
convective development into the afternoon. Some of these storms
could be severe with a large hail or damaging wind threat.

The bigger concern over the next 24 to 36 hours will be the
potential for flash flooding as grounds are already saturated in
many areas and efficient rain production will result in rain rates
of 1-2"/hr through tonight. There remains some uncertainty with
respect to tonight's forecast after today's activity, but the main
ingredients for additional convective development should be in
place. We'll keep PoPs pretty high through the next 24 hours.
Additional rainfall amounts of 2 to 5 inches will be possible
through Thursday.

Dunn

&&

Previous Discussion:
/Rest of Tonight through Wednesday/

An MCS is currently making its way across North Texas tonight
although it has primarily been sub-severe with heavy rainfall and
gusty winds being the main threat. At this hour, it is bearing
down on the Metroplex, extending from near the Red River to Fort
Worth to Comanche. It will continue through the region over the
next several hours with only isolated severe wind gusts expected.
The southern end of the line moving into Central Texas has a
little better instability to work with and we'll continue to
monitor for further intensification.

With our main upper trough still to the west over New Mexico,
airmass recovery should be quick in the wake of this mornings
activity. Dewpoints are already back in the lower 60s off to the
northwest, so after a few hours of a lull in the convection later
this morning, we should see additional development again off to
our west. This activity should spread across North and Central
Texas through the midday and early afternoon hours with an
additional threat for severe weather and flash flooding. Modest
instability and a little stronger shear associated with the upper
trough will support a few instances of large hail and damaging
winds. Backed low level flow in the vicinity of any boundaries
could also enhance the low level shear profile, so a tornado or
two cannot be ruled out through this evening.

Unfortunately, high res model guidance diverges significantly with
respect to additional development Tuesday night into Wednesday and
it will likely be highly dependent upon what happens today. If
today's convection takes longer to materialize or is generally
weaker, then another round or two of showers and thunderstorms
will be possible late Tuesday night into Wednesday. We'll keep
PoPs relatively high to account for this uncertainty, but it still
looks like there will be a significant amount of additional
rainfall over the next 48 hours which will likely lead to
continued flooding problems across the region. This threat
increases east of I-35 through Wednesday.

Dunn

&&

.LONG TERM... /Issued 310 AM CDT Tue May 18 2021/
/Wednesday Night Onward/

Wet and active weather will continue through the long-term period,
along with additional chances for heavy rainfall and flooding
through the end of the work week. Confidence in when and where
storms will occur each day isn't particularly high as models
remain in disagreement. Nonetheless, the best chances of rain will
likely be Wednesday night through Friday evening, with drier
weather possible over the weekend.

There is some indication a mid-level ridge will attempt to build
in from the east this weekend, shunting much of the precipitation
and Gulf moisture to our west. This would result in a drier
forecast late this weekend and early next week, with pleasant,
spring-time weather potentially making its return. However, the
upper-level ridge may remain just far enough east to allow for
the development of a few showers and thunderstorms. Therefore, low
PoPs have been maintained early next week across our west and
along the Red River.

A slight warm up is possible next week as more sunshine is
expected across the area. However, temperatures will likely remain
below average by late May standards. Low temperatures will be in
the 60s, with high temperatures peaking in the low to mid 80s.

Barnes

&&

.AVIATION... /NEW/
/12Z TAFs/

Scattered showers have developed just northwest of the Metroplex
this morning, but more robust convection is still out over West
Texas. We'll see a gradual uptick in showers/thunderstorms later
this morning through early afternoon. VFR cigs have generally
prevailed overnight, and we'll continue this trend today with
TEMPO MVFR cigs in heavier convection. Activity should decrease
later this afternoon with additional showers/storms expected
tonight. Exact timing of TS will be difficult over the next 24
hours but for now we'll keep the 17-21Z TEMPO this afternoon and
keep VCTS overnight from 6Z onward.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    79  66  78  66  76 / 100  80  70  60  70
Waco                81  68  78  66  76 / 100  80  80  70  70
Paris               78  65  75  65  76 /  90  80  90  70  80
Denton              76  64  77  66  76 / 100  80  70  60  60
McKinney            77  65  76  65  77 / 100  90  80  70  70
Dallas              81  68  78  66  76 / 100  80  80  70  70
Terrell             80  65  77  65  77 / 100  80  80  70  80
Corsicana           81  67  78  65  76 / 100  80  90  70  80
Temple              81  66  77  65  75 / 100  80  80  60  60
Mineral Wells       77  64  78  64  75 /  90  60  60  40  50

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday morning for TXZ091>095-
100>107-115>123-129>135-141>148-156>162-174-175.

&&
Hazardous weather outlook, May 18, 3:10 AM CDT, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
310 AM CDT Tue May 18 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-190815-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
310 AM CDT Tue May 18 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Widespread thunderstorms are expected today, some of which could be
severe. Additionally, heavy rainfall will likely result in flash
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorm chances will continue through the weekend. Additional
rounds of heavy rainfall may cause further flooding issues and
significant rises on area rivers through late this week. Additionally,
a few strong to severe thunderstorms may be possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 9:23 PM CDTSpecial Weather StatementFWDStephens, Young37 min
May 17, 10:01 PM CDTSpecial Weather StatementFWDStephens29 min
May 17, 10:21 PM CDTSpecial Weather StatementFWDEastland24 min
May 17, 10:44 PM CDTSpecial Weather StatementFWDEastland31 min
May 17, 11:13 PM CDTSpecial Weather StatementFWDErath32 min
May 18, 7:59 AM CDTSpecial Weather StatementFWDTarrant31 min
May 18, 8:25 AM CDTAreal Flood AdvisoryFWDPalo Pinto, Parker7 hr
May 18, 8:25 AM CDTRiver Flood WarningFWDLimestone24 hr
May 18, 8:25 AM CDTRiver Flood WarningFWDLeon, Robertson4 days
May 18, 8:36 AM CDTRiver Flood WarningFWDCollin4 days
May 18, 8:36 AM CDTRiver Flood WarningFWDAnderson, Freestone, Leon21 days
May 18, 8:59 AM CDTSpecial Weather StatementFWDWise31 min
May 18, 2:06 PM CDTSpecial Weather StatementFWDDelta, Hopkins24 min
May 18, 2:37 PM CDTSpecial Weather StatementFWDDelta23 min
May 18, 2:38 PM CDTRiver Flood WarningFWDMilam4 days
May 18, 2:38 PM CDTRiver Flood WarningFWDMilam5 days
May 18, 2:44 PM CDTSpecial Weather StatementFWDFreestone31 min
May 18, 3:49 PM CDTAreal Flood AdvisoryFWDHenderson116 min

Nearby

Areal Flood Advisories in Texas, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.